Iowa, 2006

Hail and Damaging Winds in Iowa, June 24, 2006

June 24, 2006 · NWS DVN · 8 events in 2 counties and zones

An upper level disturbance interacted with a semi-dry to semi-moist atmosphere to produce scattered thunderstorms across northeast into east central Iowa. Training of some storm cells produced heavy rain in the Dubuque metropolitian area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance interacted with a semi-dry to semi-moist atmosphere to produce scattered thunderstorms across northeast into east central Iowa. Training of some storm cells produced heavy rain in the Dubuque metropolitian area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 24, 4:45 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 24, 4:45 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CDT SAT JUN 24 2006

.SYNOPSIS...
UPPER DISTURBANCE OVER MONTANA MOVING SOUTHEAST ON 70 KT JET WITH
WEAK SURFACE LOW DEVELOPING OVER EASTERN SD AT 2 PM.  PRESSURE FALLS
AHEAD OF SYSTEM WITH WIND AND PRESSURE FIELDS SUGGEST STRENGTHENING
OF THIS SYSTEM AS JET ENERGY MOVES INTO LONG WAVE TROUGH.  AREA OF
SHOWER AND STORMS EXTENDS ROUGHLY FROM NW IA INTO KANSAS AHEAD OF
SYSTEM. TIMING OF CLOUDS TO ARRIVE IN NW PORTIONS OF FORECAST AREA
JUST AFTER SUNRISE. 06Z VERIFICATION SUPPORTS UKMET BEST WITH WRF-NMM
AND GFS PROBLEMS PARTIALLY CAUSED BY CONVECTIVE DISCREPANCIES AND
ENERGY TOO FAR NE VERSUS ACTUAL OBS OF LOW AND ALSO BIT TOO WEAK.
UPPER AIR ANALYSIS SUPPORTS SFC ANALYSIS FOR SYSTEM TO DROP INTO
FORECAST AREA THIS AFTERNOON AND INTO EVENING HOURS...SUPPORTIVE OF
AREAS OF STORMS AND SHOWERS. A DOZEN OR MORE LARGE HAIL REPORTS PAST
AFTERNOON AND EVENING WITH SYSTEM IN PLAINS SUPPORT SOME SEVERE
POTENTIAL.

&&

.SHORT TERM...TODAY AND TONIGHT...
BASED FORECAST MAINLY ON USING PRIMARILY UKMET/ECMWF AS WE OFTEN SEE
IT VERIFIES BEST VERSUS GFS AND WRF-NMM AS DESCRIBED ABOVE...
ESPECIALLY WITH PRECIPITATION.  THUS...WENT LIKELY POPS IN PM NW
SECTIONS AS LINE OF STORMS DEVELOP AND MOVE INTO AREA. THERMODYNAMICS
AND UPPER FORCING SUGGEST SOME STORMS TO APPROACH OR REACH SEVERE
LEVELS MID PM INTO EVENING HOURS WITH HAIL THE MAJOR RISK DUE TO LOW
WBZ OF 10-11K AGL AND A MODEST CAPE OF 1000 TO 1200 J/KG. IF SFC
TEMPS REACH NEAR 85F WITH 63F DEWPOINTS THEN ISOLATED GUSTY WINDS UP
TO 60 MPH MAY OCCUR LATE PM INTO EARLY EVENING BASED ON LOCAL
CALCULATIONS USING BLEP AND HELP TOOLS.  KEPT LIKELY POPS NORTH OF I-
80 AS STRONG UPPER TRIGGER CONTINUES AS UPPER LOW SLIDES IN WITH
CHANCE POPS SOUTH.  MAX TEMPS WENT SLIGHTLY ABOVE BLEND TODAY IN SE
2/3 AREA AND SLIGHTLY ABOVE MOST LOCATIONS ON MINS TONIGHT WITH LOTS
OF CLOUDS AND PRECIPITATION.  REGARDING SEVERE...NOT ADDED SVR
VERBIAGE TODAY BUT PASS TO DAY SHIFT TO CONSIDER.  SPC SLIGHT RISK
COVERS NW 1/3 OF FORECAST AREA.  EMPHASIZE THIS RISK IN THE HAZARDOUS
WEATHER OUTLOOK...HWO...PRODUCT WITH HIGHEST SEVERE POTENTIAL NW OF A
STERLING IL TO GENESEO IL TO FAIRFIELD IA LINE.

.LONG TERM...SUNDAY THROUGH MONDAY NIGHT
UPPER LOW TO SLOWLY ROTATE ACROSS AREA SUNDAY BRINGING LOTS OF
POPCORN SHOWERS AND SOME STORMS AND WITH DEFORMATION ZONE CLOUDS
NORTH 1/2 TO 2/3...WENT ON LOW SIDE MAX TEMPS AND CONCERN IS COULD BE
STILL TOO MILD ALONG AND NORTH OF I-80. CHANCE POPS CONTINUED BUT
STRENGTH OF UPPER LOW HIGHER COVERAGE MAY BE NEEDED AND PASS THIS TO
DAY SHIFT. NIGHTFALL SHOULD BRING GRADUAL END TO PRECIPITATION WITH
LOSS OF HEATING.  WITH CLOUDS...KEPT TEMPS NEAR BLEND TO OFFSET NORTH
WINDS. MONDAY...ADDED 20 POPS AND TRIMMED TEMPS MAINLY IN EAST DUE TO
COLD AIR ALOFT AND CLOUDS WITH CONVECTIVE TEMPS TO BE EASILY REACHED
FROM NEARBY UPPER LOW FOR POPCORN PM SHOWERS AND STORMS.  CLEARING
TUESDAY NIGHT WITH MIN TEMPS EASILY INTO 50S MOST LOCATIONS.

TUESDAY THROUGH FRIDAY...NO CHANGES MADE WITH NW UPPER FLOW TO
CONTINUE FOR MAINLY BELOW NORMAL TEMPS.  NEXT SYSTEM/S LATE NEXT WEEK TO
PRODUCE PERIODS OF SHOWERS AND STORMS AND WILL MENTION IN HAZARDOUS
WEATHER OUTLOOK.   ...NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS
Hazardous weather outlook, Jun 24, 4:35 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 AM CDT SAT JUN 24 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
535 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SEASONABLY STRONG UPPER LEVEL DISTURBANCE WILL PRODUCE THUNDERSTORMS
BY MID AFTERNOON LASTING INTO THIS EVENING. DESPITE MARGINAL
INSTABILITY...THE RELATIVELY LOW FREEZING LEVELS AND ENOUGH DRY AIR
ALOFT SHOULD ALLOW SOME OF THE STORMS TO BECOME STRONG TO SEVERE BY LATE
AFTERNOON INTO THE MID EVENING HOURS. THE PRIMARY THREAT WILL BE LARGE
HAIL UP TO THE SIZE OF NICKELS. ISOLATED DAMAGING STRAIGHT LINE WINDS OF
50 TO 60 MPH ARE A SECONDARY THREAT LATE THIS AFTERNOON UNTIL SUNSET.

THE AREAS MOST AT RISK OF ANY SEVERE STORMS WILL BE NORTHWEST OF A
STERLING TO GENESEO ILLINOIS TO OTTUMWA IOWA LINE.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE WEATHER FOR
LOCATIONS NORTHWEST OF A DUBUQUE IOWA TO WILLIAMSBURG IOWA AXIS.

INTERESTED INDIVIDUALS SHOULD MONITOR THEIR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

TUESDAY THROUGH FRIDAY...A SERIES OF DISTURBANCES WILL CAUSE EPISODES
OF THUNDERSTORMS ACROSS THE MIDWEST.  ATMOSPHERIC CONDITIONS REMAIN
TOO UNCLEAR TO ASSESS ANY SEVERE THREAT AND POSSIBLE LOCATIONS AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BY MID AFTERNOON AND INTO THIS EVENING
NORTHWEST OF A STERLING TO GENESEO ILLINOIS TO OTTUMWA IOWA LINE.

NICHOLS

The radar

The Quad Cities radar (KDVN), 116 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 heavy rain. Local standard time, as filed.

Hail, Dubuque

When
June 24, 11:35 AM CST to 11:36 AM CST
Where
Dubuque County, Balltown
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.633, -90.850

Time estimated based on radar.

Thunderstorm Wind, Dubuque

When
June 24, 12:18 PM CST to 12:23 PM CST
Where
Dubuque County, 1 mi E of Durango
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -90.767

Tree down on Burtons Furnance Rd east of Durango

Heavy Rain, Dubuque

When
June 24, 12:20 PM CST to 12:50 PM CST
Where
Dubuque County, 2 mi N of Dubuque
Reported by
TRAINED SPOTTER
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

roadside ditches full with water ponding on U.S. 52

Thunderstorm Wind, Dubuque

When
June 24, 12:22 PM CST to 12:27 PM CST
Where
Dubuque County, Durango
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -90.783

Tree down on Hales Mill Rd between Durango and Asbury

Heavy Rain, Dubuque

When
June 24, 12:25 PM CST to 1:10 PM CST
Where
Dubuque County, Dubuque
Reported by
TRAINED SPOTTER
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Heavy rain occurred in the city of Dubuque along with winds estimated at 43 knots (50 mph). At the time the spotter called in, rain was falling at a rate of 2.40 inches per hour.

Thunderstorm Wind, Dubuque

When
June 24, 12:30 PM CST to 12:35 PM CST
Where
Dubuque County, Sageville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -90.717

Power lines down on old Sageville Rd on the edge of town.

Thunderstorm Wind, Dubuque

When
June 24, 12:40 PM CST to 12:45 PM CST
Where
Dubuque County, Dubuque
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -90.667

Trees and power lines down on Broadway near 24th Street.

Hail, Jones

When
June 24, 2:18 PM CST
Where
Jones County, Wyoming
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.067, -91.000

mainly pea with a few dime size stones

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518852, 5518853, 5518854, 5518913, 5518914, 5518915, 5518916, 5518917.